14 August, 2017
Symptoms of Dilantin Toxicity
Dilantin, a form of the generic drug phenytoin, is used to treat seizures. Dilantin was first introduced in 1938, and was the first drug that reduced seizures at a nonsedative dose. It is used to treat partial seizures and generalized tonic-clonic seizures.
Dilantin levels are measured by checking the amount of Dilantin in the blood. An ideal blood concentration of Dilantin for most patients is between 10 and 20 micrograms per milliliter (mcg/mL). Dilantin toxicity occurs when levels reach or surpass 30 mcg/mL.
Patients who suspect that they are experiencing Dilantin toxicity should contact their doctor immediately. Symptoms of Dilantin toxicity will subside if the dose is decreased. People taking Dilantin should not stop taking the drug or reduce the dose unless they do so under the direct guidance of their physician. Serious seizures could result if Dilantin therapy is stopped suddenly.
Involuntary Eye Movements
Nystagmus is the medical term for involuntary jerking movements of the eyes. Nystagmus is the first sign of Dilantin toxicity. Patients may also lose the ability to smoothly follow an object with their eyes. Nystagmus sometimes occurs even when Dilantin levels are normal. Since nystagmus is not harmful, its occurrence will not always require a dosage reduction.
Blurred vision, especially double vision, occurs when Dilantin levels have exceeded recommended levels. A patient with double vision may see multiple images that are vertical, horizontal or diagonal.
Poor Coordination and Drowsiness
Ataxia, or poor coordination, appears different in each person. It can range from slight clumsiness and difficulty performing tasks that require fine-motor skills, to a lurching walk, slurred speech and difficulty swallowing. Drowsiness, especially excessive drowsiness, is also a signal that Dilantin levels are too high.
Dilantin toxicity can lead to involuntary jerking movements. These involuntary movements can involve the body, the face or the arms and legs.
Effects of Long-Term Dilantin Use
Some of the side effects of Dilantin occur after long-term use, even if the drug has remained at acceptable levels. Gingival hyperplasia is when the gums enlarge and start to cover the teeth. Good oral hygiene reduces the incidence of gum problems for people taking Dilantin. A coarsening of the facial features, excessive hairiness (hirsuitism), and acne can all occur after long-term use of Dilantin. These side effects limit the use of Dilantin in women, children and teenagers.
- Basic and Clinical Pharmacology; Bertram Katzung; 2007
- Clinical Pharmacology and Therapeutics; Eric T. Herfindal, Dick R. Gourley and Linda Lloyd Hart; 1992
- Minerva Studio/iStock/Getty Images